Colorado, 2014Flooding in Colorado, July 18 to 19, 2014
July 18 to 19, 2014 · NWS PUB · 3 events in 2 counties and zones
Previous heavy rain caused the Arkansas River and Purgatoire River to go above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Previous heavy rain caused the Arkansas River and Purgatoire River to go above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 2:22 AM MST, 6 hours 23 minutes earlier.
Area forecast discussion, Jul 18, 2:22 AM MST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
322 AM MDT FRI JUL 18 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 307 AM MDT FRI JUL 18 2014
CURRENTLY...
LINGERING LLVL MOISTURE OVER THE PLAINS IS ALLOWING FOR SOME LOW
STRATUS IN PLACES OVER THE REGION. MOST OF THE LOW CIGS WERE NOTED
OVER THE PALMER DVD AND RATON MESA REGION. OTHERWISE...MOST OTHER
AREAS WERE CLEAR.
TODAY...
WE WILL SEE A SLIGHTLY BETTER CHANCE OF SOME SHOWERS MOVE OVER THE
PLAINS TODAY AS COMPARED TO YDAY. WEAK SHORTWAVE IN THE 700 MB FLOW
WILL MOVE ACROSS THE REGION AND THIS WILL ALLOW A SFC CONVERGENCE
LINE TO MOVE ACROSS THE PLAINS STARTING DURING THE MID AFTERNOON
TIME PERIOD WITH THE TROUGH AXIS LYING FROM EADS TO KIM BY LATE
AFTERNOON. WITH NW FLOW ALOFT AND SFC CONVERGENCE...AND REMNANT LLVL
MOISTURE...THERE SHOULD BE ENOUGH LIFT FOR SHOWERS AND STORMS TO
FORM ON THE PLAINS AND MOVE SOUTHEAST DURING THE MID AFTERNOON INTO
THE EVENING TIME PERIOD. MSTR IS NOT ALL THAT ABUNDANT...SO MOST
RAIN WILL BE RELATIVELY BRIEF.
THE BEST CHANCE FOR ANY RAIN OVER THE WALDO BURN SCAR WILL BE DURING
THE 20-22Z TIME FRAME. ANY LOCALLY HEAVY RAIN MAY CAUSE ISSUES OVER
THIS BURN SCAR.
OVER THE MTNS TODAY...WE WILL SEE ISOLD TO SCTD SHOWERS AND TSTORMS
MAINLY DURING THE AFTERNOON AND EARLY EVENING TIME PDS.
TEMPS TODAY WILL BE WARMING UP ONCE AGAIN...WITH HIGHS MOSTLY AROUND
90 ON THE LOWER ELEVATIONS OF THE PLAINS...80 VALLEYS AND 60S AND
70S MTNS.
TONIGHT...
WE WILL SEE MAINLY ISOLD SHRA/TSRA OVER THE PLAINS THIS
EVENING...WITH MOST IF NOT ALL OF THE ACTIVITY ENDING SHORTLY AFTER
SUNSET. \/HODANISH
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 307 AM MDT FRI JUL 18 2014
...HEAT WAVE BEGINS THIS WEEKEND...
LOOKS LIKE THE HOTTEST STRETCH OF THIS SUMMER WILL BEGIN
ON SATURDAY AND LIKELY RUN THROUGH MOST OF NEXT WEEK. A STRONG
HIGH PRESSURE SYSTEM WILL BECOME ESTABLISHED OVER THE 4 CORNERS
REGION...WITH H5 HEIGHTS REACHING NR 600 DM IN THE TUE-THU PERIOD.
THAT STRETCH WILL LIKELY BE THE HOTTEST OF THE PERIOD...WITH 100
DEGREE OR GREATER HIGHS POSSIBLE ACROSS THE ERN PLAINS. WILL
CONTINUE TO STAY ON THE CONSERVATIVE SIDE WITH HIGH
TEMPS...STICKING CLOSER TO THE EC MOS GUIDANCE RATHER THAN THE
HOTTER GFS MOS NUMBERS...SINCE IT IS NOT CLEAR HOW MUCH THE RECENT
HEAVY RAINS AND CONSEQUENTIAL INCREASED EVAPOTRANSPIRATION
POTENTIAL WILL HAVE ON THE MAX TEMPS NEXT WEEK. NEVERTHELESS...IT
SHOULD BE A SCORCHER WITH AT LEAST UPPER 90S FOR THE LOWLANDS THIS
WEEKEND AND INTO NEXT WEEK.
PRECIP WISE...THIS WEEKEND SHOULD STILL SEE SCT AFTERNOON
AND EVENING CONVECTION DEVELOP AS THE MONSOONAL FLOW CONTINUES
TO A DIMINISHED EXTENT OVER OUR AREA. THEN...DRY SWRLY FLOW
RAMPS UP AS THE UPPER HIGH BUILDS EARLY NEXT WEEK...SO
MON-WED SHOULD BE PRETTY DRY WITH JUST ISOLD MT CONVECTION.
FIRST CHANCE FOR ANY RELIEF SHOULD COME LATE IN THE WEEK AS
A SHORTWAVE MOVES THROUGH SRN CANADA...WHICH SHOULD BRING
A FRONTAL PUSH ACROSS THE CENTRAL ROCKIES AND USHER IN SOME
RELATIVELY COOLER AIR. ROSE
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 307 AM MDT FRI JUL 18 2014
SOME PATCHY LOW CLOUDS WERE OVER THE KCOS AREA THIS MORNING.
SOUNDING GUIDANCE SHOWS THESE LOW CLOUDS ARE VERY SHALLOW AND WILL
LIKELY DISSIPATE PRIOR TO SUNRISE.
OVERALL...EXPECT VFR CONDITIONS NEXT 24H AT ALL 3 TAF
SITES...KPUB..KALS AND KCOS. WE WILL SEE ISOLD TSRA AT ALL 3 SITES
DURING THE AFTERNOON TIME PD...WITH BEST CHANCE A KCOS. A WIND SHIFT
WILL CROSS THE AREA DURING THE 20-22 Z TIME FRAME AT KCOS AND KPUB
WITH WINDS SHIFTING TO A NW COMPONENT. GUSTY WINDS WILL BE POSSIBLE
WITH ANY NEARBY TSRA
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HODANISH
LONG TERM...ROSE
AVIATION...HODANISH
Hazardous weather outlook, Jul 18, 6:03 AM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
703 AM MDT FRI JUL 18 2014
COZ058>089-093>099-191315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
703 AM MDT FRI JUL 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THIS
AFTERNOON AND EARLY EVENING. THE PRIMARY THREAT FROM STORMS TODAY
WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE
SATURDAY AFTERNOON AND EVENING. MAIN THREATS WILL BE FREQUENT
LIGHTNING AND LOCALLY STRONG WIND GUSTS.
STORMS WILL BECOME LESS WIDESPREAD SUNDAY INTO NEXT WEEK AS
HIGH PRESSURE BUILDS OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
34/44
In the hours before
Special weather statement, Jul 18, 5:45 AM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT FRI JUL 18 2014
COZ086-089-093-097-098-181415-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-CROWLEY COUNTY-
LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-
INCLUDING...PUEBLO...ORDWAY...OLNEY SPRINGS...LA JUNTA...
ROCKY FORD...LAS ANIMAS...LAMAR
645 AM MDT FRI JUL 18 2014
LOCALLY DENSE FOG WILL CONTINUE ALONG THE HIGHWAY 50 CORRIDOR FROM
PUEBLO TO THE KANSAS BORDER. VISIBILITY WILL BE DOWN TO 100
YARDS...OR LESS...AT TIMES. PLEASE ALLOW EXTRA TIME TO GET TO
WHERE YOU ARE GOING THIS MORNING.
Flood, Otero
- When
- July 18, 8:45 AM MST to 12:15 PM MST
- Where
- Otero County, 2.26 mi NW of La Junta to 0.7 mi WNW of La Junta
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.998, -103.575
The Arkansas River at La Junta went just above flood stage, causing minor agricultural flooding.
Flood, Bent
- When
- July 18, 12:45 PM MST to July 19, 6:15 AM MST
- Where
- Bent County, 1.89 mi ESE of Las Animas to 2.54 mi S of Las Animas
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.065, -103.186
The Purgatoire River near Las Animas went above flood stage, causing minor agricultural flooding.
Flood, Otero
- When
- July 18, 2:00 PM MST to July 19, 9:45 AM MST
- Where
- Otero County, 2.24 mi NW of La Junta to 0.7 mi WNW of La Junta
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.998, -103.574
The Arkansas River at La Junta went above flood stage, causing minor agricultural flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, July 18, 20141 death · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 18, 2014$60,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 18, 2014$3,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 18 to 19, 20145 events
- Flash Flooding in Louisiana, July 18, 20144 events
- Hail and Damaging Wind in South Dakota, July 18, 201452 kt wind · 4 events
- Flash Flooding in Texas, July 18, 20143 events
- Flash Flooding in Texas, July 18, 20142 events
- Damaging Winds in Louisiana, July 18, 2014$10,000 · 52 kt wind · 2 events
- Hail in North Dakota, July 18, 20140.88 in hail · 2 events
- Hail in North Dakota, July 18, 20141 in hail · 2 events
- Funnel Cloud in Texas, July 18, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535687, 535692, 535689.